Making the decision to go on antidepressants can be a difficult one, especially with all of the possible side effects you could endure. Common side effects of taking an SSRI (selective serotonin reuptake inhibitor), the most common antidepressant, include drowsiness, nausea, dry mouth, insomnia, diarrhea, nervousness, dizziness, headache, blurred vision, and sexual problems.
One thing many people do not consider when going on antidepressants is how it can negatively affect their sex life. Going on an antidepressant often results in a loss of libido and sexual desire. This often creates problems with one’s partner and with themselves, since part of oneself is lost when this side effect occurs. Sex is supposed to be an enjoyable experience for you to connect with your partner. It is a stepping stone into building a deep and meaningful relationship between two people and a loss of romantic and sexual desire in any form will make that bond fizzle.
That being said, antidepressants are known for eliminating one’s sex drive. 30 to 60 percent of people taking SSRIs experience treatment-induced sexual dysfunction. While this dysfunction is often just a sharp decline is desire, SSRIs can make having sex physically painful. For someone in a serious relationship, this often results in a strange mentality in which he/she feels obligated to give their partner sex even if it means not enjoying it. They feel guilty for never being in the mood and have sex to make their partner feel good. Having no sex drive is terrible in the sense that you feel you are letting down your partner and that you are not normal. It sucks, but it is absolutely normal and very common.
So what should you do if antidepressants eliminate your sex drive? Well, don't do nothing. You shouldn't stop taking antidepressants if you need them, however. There are many different varieties of antidepressants that can help you with depression and anxiety that do not result in unwanted side effects. Bupropion and nefazodone only cause sexual dysfunction in less than 10% of patients. Mirtazapine also is associated with a low rate of sexual adverse effects. It isn't uncommon for it to take a couple of tries to find the right pharmaceutical for you. You shouldn't have to live with awful side effects when you have the ability to switch. If you need to stay on the certain SSRI that is causing you problems, however, there are still things that you can do to get your sex life back. Having an open conversation with your partner about what is unappealing to you specifically can help to improve the quality of your sex. Trying new and exciting things may also help to get you out of your treatment-induced funk. You owe it to yourself to take control of your sex life and to really enjoy it.